Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 18, NWS San Angelo, TX

September 1, 2020Brown County, Texas

NWS San Angelo, TX issued this tornado warning at Sep 1, 2020, 8:16 PM CDT for Brown County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2020, 8:16 PM CDT (01:16 UTC)
Expired
Sep 1, 2020, 8:42 PM CDT
In force
26 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Brown County, TX

The radar

The Dyess AFB radar (KDYX), 92 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2713 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

620 
WFUS54 KSJT 020116
TORSJT
TXC049-020200-
/O.NEW.KSJT.TO.W.0018.200902T0116Z-200902T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
816 PM CDT Tue Sep 1 2020

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Central Brown County in west central Texas...

* Until 900 PM CDT.
    
* At 815 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Early, moving northeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Blanket around 840 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3168 9900 3176 9904 3192 9881 3178 9872
TIME...MOT...LOC 0115Z 245DEG 26KT 3174 9898 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

JW
2 follow-up statements
157 
WWUS54 KSJT 020134
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
834 PM CDT Tue Sep 1 2020

TXC049-020200-
/O.CON.KSJT.TO.W.0018.000000T0000Z-200902T0200Z/
Brown TX-
834 PM CDT Tue Sep 1 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR EAST
CENTRAL BROWN COUNTY...
    
At 834 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Early, moving east at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Blanket around 900 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3171 9892 3180 9898 3192 9881 3178 9872
TIME...MOT...LOC 0134Z 249DEG 14KT 3177 9889 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

JW
637 
WWUS54 KSJT 020142
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
842 PM CDT Tue Sep 1 2020

TXC049-020152-
/O.CAN.KSJT.TO.W.0018.000000T0000Z-200902T0200Z/
Brown TX-
842 PM CDT Tue Sep 1 2020

...THE TORNADO WARNING FOR EAST CENTRAL BROWN COUNTY IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds are still possible and a Severe 
Thunderstorm Warning remains in effect for the area.

LAT...LON 3171 9892 3180 9898 3192 9881 3178 9872
TIME...MOT...LOC 0141Z 245DEG 26KT 3180 9883 

$$

JW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Sep 1, 6:59 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 1, 6:59 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
659 PM CDT Tue Sep 1 2020

.AVIATION...
/00Z TAFS/

Scattered to numerous thunderstorms are moving east-northeast
across the eastern Big Country, and across Coleman and Brown
Counties this evening. Additional development of showers and
thunderstorms is anticipated through late evening and tonight,
mainly to the south across parts of the eastern half of West
Central Texas. Localized strong, gusty winds are possible
in and near the storms. Brief reductions in ceilings and
visibilities are expected in the locally heavy rain
accompanying the convection. Currently carrying a mention of
thunderstorms in the KABI and KSJT TAFs, with VCTS at our
other terminals. Will monitor radar trends and update TAFs
as needed. Outside of convective activity, VFR conditions are
expected, and winds will be primarily from the south tonight.
On Wednesday morning, winds will become north at KABI and
KSJT, but should remain generally from the south at our
southern terminals.

19

&&

.PREV DISCUSSION... /issued 257 PM CDT Tue Sep 1 2020/

SHORT TERM...
(Tonight and Wednesday)

Current water vapor imagery shows an upper level low digging into
southern Colorado and northern New Mexico...with southwesterly
flow aloft in place across West Central Texas. At the surface, an
outflow boundary from morning convection extended from the D/FW
Metroplex westward across the northern Big Country. Isolated to
scattered showers and thunderstorms are developing across the Big
Country back down into the Heartland. High res model guidance and
CAMs continue to develop numerous showers and thunderstorms
through the remainder of the afternoon and into the overnight
hours...as a shortwave trough in the southwest flow approaches
from the west. In addition, current RAP analysis shows MLCAPE
values of 2500+ J/KG along with 25- 35 knots of bulk shear across
the northern half of our area. Thus, strong to severe storms are
possible this afternoon and tonight with large hail and damaging
winds the main hazards. SPC does have roughly the northern half of
our CWA in a slight risk for severe storms. Also, heavy rainfall
leading to localized flash flooding will also be possible given PW
values of 1.9-2.1 inches across the Big Country and Heartland.
The upper level trough axis will linger across the area on
Wednesday leading to scattered showers and storms in the
afternoon, with the highest rain chances across the eastern half
of the CWA. Temperatures on Wednesday will only be in the 80s and
lower 90s with the cloud cover and rain in the area.

42

LONG TERM...
(Wednesday Night through next Tuesday)

By Wednesday evening, models depict the axis of the upper level
trough that will move into the area tonight along our eastern
border or just east of our area. So, expect the scattered showers
and thunderstorms if they develop tomorrow afternoon to be largely
across the eastern half of the CWA, but could still have a few
lingering showers and storms farther west. The upper low continues
to slowly move east on Thursday, making it into eastern Texas.
This would normally end rain chances, but with as much moisture as
we will still have available, and the center of the upper ridge
well west of our area, we could see a few showers/storms Thursday,
so will keep a Slight Chance to Chance going on Thursday as well.
The low then weakens, and is expected to slowly drift back to the
southwest, grazing our southeastern counties. Because of that,
will have to continue some PoPs through Saturday, but will show
mainly Slight Chance PoPs through Friday and Saturday. The
forecast then dries out for Sunday and Monday. Temperatures are
expected to be fairly typical for this time of year through this
weekend with highs in the upper 80s to mid 90s, with lows from the
upper 60s to lower 70s.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 71  86  68  90 /  60  70  40  30
San Angelo 	 72  89  70  93 /  50  50  30  20
Junction 	 75  91  71  93 /  60  50  50  30
Brownwood 	 71  87  69  90 /  70  80  60  50
Sweetwater 	 70  86  69  92 /  50  50  20  20
Ozona      	 72  91  71  93 /  40  30  30  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 1, 2:54 PM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
254 PM CDT Tue Sep 1 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-022000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
254 PM CDT Tue Sep 1 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Expect periods of thunderstorms this afternoon and tonight. A few
of these storms could become strong to potentially severe. The
main threats will be large hail, damaging winds, localized
flooding, and lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Expect periods of thunderstorms Wednesday, with a few
thunderstorms possible Thursday into Friday. The main concerns
will be large hail, damaging winds, localized flooding, and
lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 1, 4:29 PM CDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service San Angelo TX
429 PM CDT Tue Sep 1 2020

TXZ065-012230-
Coke TX-
429 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COKE COUNTY UNTIL 530 PM
CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Water Valley, or 15 miles southwest of Robert Lee,
moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  E.V. Spence Reservoir Near Paint Creek Recreation Area around 500
  PM CDT.
  Robert Lee around 515 PM CDT.
  Sanco around 520 PM CDT.
  Bronte around 530 PM CDT.

Other locations impacted by this storm include The Intersection Of
Highway 208 And Ranch Road 2662 and The Intersection Of Highway 158
And Ranch Road 2059.

LAT...LON 3186 10025 3169 10073 3170 10075 3180 10083
      3208 10045
TIME...MOT...LOC 2128Z 236DEG 19KT 3177 10070

SN
Special weather statement, Sep 1, 4:48 PM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service San Angelo TX
448 PM CDT Tue Sep 1 2020

TXZ113-127-012230-
Jones TX-Taylor TX-
448 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JONES AND NORTH
CENTRAL TAYLOR COUNTIES UNTIL 530 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm near
Merkel, or 15 miles west of Abilene, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Tye around 515 PM CDT.
  Hawley around 530 PM CDT.

Other locations impacted by this storm include Impact, Hodges, Stith
and Truby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3239 10001 3255 10011 3275 9979 3251 9965
TIME...MOT...LOC 2148Z 242DEG 13KT 3251 9999

SJH
Special weather statement, Sep 1, 4:55 PM CDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service San Angelo TX
455 PM CDT Tue Sep 1 2020

TXZ073-139-140-154-012300-
Coleman TX-McCulloch TX-Brown TX-Concho TX-
455 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROWN...SOUTHEASTERN
COLEMAN...NORTHWESTERN MCCULLOCH AND EAST CENTRAL CONCHO COUNTIES
UNTIL 600 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bangs, or near Brownwood, moving northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Brownwood around 510 PM CDT.
  Camp Bowie around 515 PM CDT.
  Early around 540 PM CDT.
  Zephyr around 550 PM CDT.
  Blanket around 600 PM CDT.

Other locations impacted by this storm include Mozelle, Whon, Owens,
Us-283 Near The Mcculloch-Coleman County Line, Thrifty and Shields.

LAT...LON 3169 9875 3165 9877 3143 9931 3136 9970
      3148 9967 3168 9945 3194 9883 3170 9867
TIME...MOT...LOC 2155Z 242DEG 14KT 3166 9907

SN
Special weather statement, Sep 1, 5:04 PM CDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service San Angelo TX
504 PM CDT Tue Sep 1 2020

TXZ099-114-012300-
Throckmorton TX-Shackelford TX-
504 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHACKELFORD AND
SOUTHEASTERN THROCKMORTON COUNTIES UNTIL 600 PM CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Griffin, or 10 miles north of Albany, moving northeast at 15
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Fort Griffin around 515 PM CDT.
  Woodson around 600 PM CDT.

Other locations impacted by this storm include Lusk and The
Intersection Of Us-283 And Ranch Road 209.

LAT...LON 3321 9895 3296 9895 3296 9909 3280 9910
      3273 9930 3290 9939 3325 9896
TIME...MOT...LOC 2204Z 242DEG 14KT 3287 9925

SN
Special weather statement, Sep 1, 5:29 PM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service San Angelo TX
529 PM CDT Tue Sep 1 2020

TXZ113-114-127-012315-
Shackelford TX-Jones TX-Taylor TX-
529 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JONES...SOUTHWESTERN
SHACKELFORD AND NORTHEASTERN TAYLOR COUNTIES UNTIL 615 PM CDT...

At 528 PM CDT, Doppler radar was tracking a complex of strong
thunderstorms over northern Taylor, southeastern Jones, and
southwestern Shackelford counties. The storms were moving northeast
at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

This strong thunderstorm will be near...
  Hamby around 550 PM CDT.
  Nugent around 605 PM CDT.

Other locations impacted by this storm include Funston, Impact,
Hodges, Big Country Baptist Assembly, Lake Fort Phantom Hill, Stith,
Truby and The Intersection Of Us-180 And Farm Road 600.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3260 9933 3251 9959 3252 9963 3250 9963
      3239 9995 3255 10005 3275 9987 3286 9951
TIME...MOT...LOC 2228Z 242DEG 12KT 3257 9976

SJH
Special weather statement, Sep 1, 5:33 PM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service San Angelo TX
533 PM CDT Tue Sep 1 2020

TXZ139-140-012315-
Coleman TX-Brown TX-
533 PM CDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROWN AND EAST
CENTRAL COLEMAN COUNTIES UNTIL 615 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grosvenor, or 10 miles northeast of Santa Anna, moving northeast at
15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Grosvenor and Lake Brownwood Near Thrifty around 545 PM CDT.
  Lake Brownwood around 550 PM CDT.
  Byrds and Lake Brownwood State Park around 610 PM CDT.
  May around 615 PM CDT.

Other locations impacted by this storm include Thrifty.

LAT...LON 3171 9932 3188 9931 3208 9919 3209 9909
      3208 9893 3194 9883 3192 9883
TIME...MOT...LOC 2232Z 235DEG 13KT 3184 9919

SN

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:58 PM CDTSevere Thunderstorm WarningSJTBrown47 min
Sep 1, 8:54 PM CDTAreal Flood AdvisorySJTBrown111 min
Sep 1, 9:04 PM CDTSpecial Weather StatementSJTBrown41 min
Sep 2, 12:45 AM CDTSpecial Weather StatementSJTTaylor45 min
Sep 2, 1:31 AM CDTAreal Flood AdvisorySJTSan Saba3 hr
Sep 2, 7:39 AM CDTAreal Flood AdvisorySJTBrown2 hr
Sep 2, 3:30 PM CDTSpecial Weather StatementSJTMenard45 min
Sep 2, 6:13 PM CDTSpecial Weather StatementSJTRunnels47 min

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.